Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 207, NWS Tulsa, OK

May 22, 2020Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 8:51 PM CDT for Sebastian County, Arkansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 8:51 PM CDT (01:51 UTC)
Expired
May 22, 2020, 9:45 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 25 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:34 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS54 KTSA 230151
SVRTSA
ARC131-230245-
/O.NEW.KTSA.SV.W.0207.200523T0151Z-200523T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
851 PM CDT Fri May 22 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Sebastian County in west central Arkansas...

* Until 945 PM CDT.

* At 851 PM CDT, a severe thunderstorm was located over Midland,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Greenwood...                      Huntington...
  Midland...                        Washburn...
  Burnville...                      Milltown...
  Arkola...                         Crossroads...
  Witcherville...                   Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3509 9419
      3508 9420 3508 9422 3506 9425 3506 9423
      3504 9423 3503 9442 3513 9442 3529 9408
      3522 9408 3520 9406 3521 9405 3516 9403
TIME...MOT...LOC 0151Z 249DEG 16KT 3508 9438 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
351 
WWUS54 KTSA 230225
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
925 PM CDT Fri May 22 2020

ARC131-230245-
/O.CON.KTSA.SV.W.0207.000000T0000Z-200523T0245Z/
Sebastian AR-
925 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL SEBASTIAN COUNTY...

At 925 PM CDT, a severe thunderstorm was located 3 miles south of
Burnville, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Huntington...                     Washburn...
Burnville...                      Milltown...
Arkola...                         Crossroads...
Witcherville...                   Dayton...

LAT...LON 3514 9403 3514 9414 3510 9414 3509 9419
      3508 9420 3508 9422 3506 9425 3506 9423
      3504 9423 3505 9433 3515 9434 3523 9408
      3522 9408 3520 9406 3521 9405 3516 9403
TIME...MOT...LOC 0225Z 249DEG 16KT 3513 9421 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:09 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 22, 6:09 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
609 PM CDT Fri May 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Chances for TSRA will mainly be confined to the KMLC and KFSM
sites this evening and into the overnight. Coverage is in question
given the stability of the environment from previous convection,
so will just include VCTS at those sites for a few hours this
evening. Otherwise, VFR elements are expected to prevail through
the period.

&&

.PREV DISCUSSION... /Issued 238 PM CDT Fri May 22 2020/

DISCUSSION...
An active weather pattern will persist across eastern Oklahoma and
western Arkansas, with multiple opportunities for showers and
thunderstorms into next weekend.

A lot of uncertainty continues in the forecast for the next
several hours concerning whether, where, and how bad any
thunderstorm redevelopment might be in the wake of the morning
thunderstorm complex. The main outflow boundary associated with
the morning storms has pushed well south and east of the forecast
area, but clearing behind the complex relatively early in the day
across parts of eastern Oklahoma has allowed for plenty of heating
and associated destabilization. Another boundary is evident in
Oklahoma Mesonet observations extending across parts of northeast
Oklahoma, generally to the northwest of Tulsa, which could serve
as a local focus for development later this afternoon and evening
given the 2000-3000 J/kg of MUCAPE in the same region on
mesoanalysis. CAM guidance has consistently shown this northern
development today, although as earlier noted, overall this
guidance has handled today's convective evolution very poorly and
as such, has been used cautiously. It is noted that recent radar
data have shown a few echoes near this boundary. Any severe
weather potential with this development would most likely be in
the form of large hail and possibly damaging wind gusts.

Farther to the south, across southeast Oklahoma, dew points in
the low to mid 70s persist and are contributing to 3000-4000 J/kg
MUCAPE near and south of the Red River. This region is most
concerning severe weather wise, as it did not see as much
convective influence outside of the boundary itself, with the
southern edge of the morning complex largely missing Pushmataha
and Choctaw counties. Recent visible satellite trends are showing
and expanding cu field across far southeast Oklahoma. Thunderstorm
development will be likely this afternoon and evening, with
coverage expected to be higher than across points farther north.
Very large hail will be possible with the strongest storms given
the high instability, with at least some damaging wind and tornado
potential as well. The bulk of this activity should wane into
early Saturday morning.

Low shower and thunderstorm chances will persist in much of the
area Saturday and into Saturday night, but overall, this should be
a lull in the activity, being between two upper level systems.
Widespread showers and thunderstorms are expected Sunday afternoon
and into Sunday night as southwest flow aloft develops in advance
of the approaching upper low currently located in the Pacific
Northwest. This low will be slow to approach and also slow to
leave, as it stalls across Texas, leading to our wet and stormy
pattern. Heavy rain and flooding could become an issue - both
flash flooding and mainstem river flooding - depending on where
the heaviest rains occur with each successive round of storms.
Given the uncertainties associated with this pattern, held close
to the National Blend of Models POPs and temperatures for now, but
expect at least some refinement in timing things over the next
several days.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, May 22, 5:21 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
521 PM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 PM CDT Fri May 22 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...South of Interstate 40.
	ONSET...This Evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
Thunderstorms developing along the Red River near Wichita Falls
are expected to continue to develop and move east or northeast
this evening into parts of southeast Oklahoma and possibly
eventually west central Arkansas. A few severe storms are
possible, with large hail and damaging winds being the main severe
weather threat.

A few isolated thunderstorms will remain possible across northeast
Oklahoma and northwest Arkansas, but organized severe weather is
not expected in those areas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will bring daily thunderstorm
chances, mainly from the latter part of the holiday weekend on
into the following week. While some severe weather will be
possible, flooding may become the main threat. Pockets of locally
heavy rainfall, falling on areas likely to have received previous
rounds of heavy rainfall, may begin to cause river flooding and
localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 22, 7:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             HOWE                    34.95N 94.64W
05/22/2020  E1.00 INCH       LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 8:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             WISTER                  34.97N 94.72W
05/22/2020  E1.00 INCH       LE FLORE           OK   BROADCAST MEDIA

&&

MAT
Local storm report, May 22, 8:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
824 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 E HODGEN              34.84N 94.61W
05/22/2020  E1.50 INCH       LE FLORE           OK   AMATEUR RADIO

&&

MAT
Local storm report, May 22, 8:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             1 S HEAVENER            34.87N 94.60W
05/22/2020  E1.75 INCH       LE FLORE           OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 22, 8:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
840 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             HEAVENER                34.89N 94.60W
05/22/2020  E0.88 INCH       LE FLORE           OK   BROADCAST MEDIA

&&

MAT
Special weather statement, May 22, 8:40 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
840 PM CDT Fri May 22 2020

OKZ076-230215-
Le Flore OK-
840 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LE FLORE COUNTY
UNTIL 915 PM CDT...

At 840 PM CDT, a strong thunderstorm was located over Bokoshe, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Spiro...                          Panama...
Bokoshe...                        Shady Point...
Scullyville...                    Milton...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma.

LAT...LON 3510 9484 3520 9488 3521 9487 3520 9482
      3523 9481 3529 9465 3529 9463 3531 9461
      3533 9457 3531 9455 3515 9446
TIME...MOT...LOC 0140Z 246DEG 17KT 3516 9477

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:43 PM CDTSevere Thunderstorm WarningTSASebastian47 min
May 22, 8:26 PM CDTSevere Thunderstorm WarningTSASebastian49 min
May 22, 8:47 PM CDTTornado WarningTSASebastian58 min
May 22, 9:02 PM CDTTornado WarningTSASebastian58 min
May 22, 9:06 PM CDTSevere Thunderstorm WarningTSASebastian54 min
May 22, 9:42 PM CDTTornado WarningTSASebastian19 min
May 22, 9:56 PM CDTSevere Thunderstorm WarningTSASebastian49 min
May 22, 10:15 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian60 min
May 22, 10:42 PM CDTFlash Flood WarningTSASebastian6 hr
May 22, 11:28 PM CDTSpecial Weather StatementTSASebastian47 min
May 23, 12:28 AM CDTSevere Thunderstorm WarningTSASebastian47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.